High Wind, Northeast Highlands
- When
- May 1, 8:00 AM MST to 2:00 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
An upper trough and associated cold front crossed New Mexico. Winds at 500 mb of 60 to 80 knots translated to the surface to create sustained winds of 40 to 45 mph and gusts of around 65 mph in eastern parts of New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper trough and associated cold front crossed New Mexico. Winds at 500 mb of 60 to 80 knots translated to the surface to create sustained winds of 40 to 45 mph and gusts of around 65 mph in eastern parts of New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 1, 2:00 AM MST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MDT THU MAY 1 2008 .DISCUSSION... CURRENT MAPS...CLOSED LOW ALOFT SWEEPING ACROSS CENTRAL COLORADO AND CROSSING THE FRONT RANGE THIS MORNING EN ROUTE TO THE CENTRAL PLAINS. AT THE SURFACE...COLD FRONT EXTENDING FROM DENVER AREA SOUTH AND WEST ACROSS THE FOUR CORNERS TO SOUTHERN NEVADA POISED TO DIVE SOUTH AND EAST ACROSS NEW MEXICO TODAY. MODELS...REASONABLE CONSENSUS THROUGH THE WEEKEND...WITH MUCH DISCORD ARISING EARLY NEXT WORK WEEK. MODELS AGREEING ON MOVING COLORADO CLOSED LOW INTO THE CENTRAL PLAINS TODAY AND COILING THIS FEATURE UP OVER CENTRAL NEBRASKA OVERNIGHT. NORTHWEST FLOW ACROSS NEW MEXICO ON DOWNSTREAM LIMB OF WEAK RIDGE FROM SOUTHERN CALIFORNIA TO SOUTHERN SASKATCHEWAN IN THE CANADIAN PRAIRIES WILL BACK TO ZONAL BY THE WEEKEND AS PACIFIC NORTHWEST SYSTEM STARTS SLOW DIG DOWN THE WEST COAST. BY SUNDAY...WEST COAST TROUGH REACHES SOUTHERN CALIFORNIA...FLOW OVER NEW MEXICO NOW BACKED TO SOUTHWEST...AND DISCORD CREEPS INTO THE CONSENSUS SOLUTION FOR MONDAY. GFS HOLDING CLOSED LOW OVER SAN DIEGO AND PUSHING FIRST PENETRATIONS NORTHWARD OF GULF OF MEXICO MOISTURE INTO NEW MEXICO MONDAY AND TUESDAY. GFS POSITION BACKED UP BY EUROPEAN COLLEAGUES...BUT ENSEMBLE FORECASTS CONTINUE TO INDICATE BROAD DISCOMFORT WITH THIS OVERALL SOLUTION FOR THE FIRST PART OF NEXT WEEK. SHORT TERM...TODAY AND TONIGHT...COLD FRONT HUNKERED DOWN ON THE FOUR CORNERS WILL SWEEP SOUTH AND EAST ACROSS THE STATE TODAY WITH RAPID BOOSTS IN WEST WIND SPEEDS...AND GUSTS REACHING THE DANGER LEVEL THIS AFTERNOON FROM THE CENTRAL MOUNTAIN CHAIN EAST ACROSS MUCH OF THE PLAINS...AND A HIGH WIND WATCH WILL UPGRADE TO WARNING THIS MORNING ACROSS THESE ZONES...WITH WIND ADVISORIES POSTED ELSEWHERE. WITH STRONG WINDS AND LOW HUMIDITIES REMAINING IN PLACE...WILL RUN UP RED FLAGS TODAY FOR ALL FIRE WEATHER ZONES AS WELL. COLD FRONTAL PASSAGE TONIGHT WILL PUSH OVERNIGHT TEMPERATURES BROADLY BELOW NORMAL BEHIND THE FRONT FOR A CHILLY EARLY MORNING WITH THE LAST OF THE WINDS STILL BLOWING. LONG TERM...FRIDAY THROUGH SUNDAY...CLOSED LOW MOVED OFF INTO MIDDLE MISSOURI RIVER VALLEY ON FRIDAY WITH RIDGE BUILDING IN FROM THE WEST WILL SHIFT WIND DIRECTION TO NORTHWEST...AND GRADUAL START WORKING SPEEDS DOWN FOR THE DAY. ALTHOUGH WIND DANGERS WILL EASE...CONTINUED CRITICAL FIRE WEATHER CONDITIONS WILL SHOW UP MAINLY ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR AND FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD FOR THE DAY. COOLER TEMPERATURES WILL HELP EASE SINGLE DIGIT HUMIDITY WOE AND LIMIT AREAL COVERAGE OF DANGEROUS FIRE WEATHER CONDITIONS AS WIND SPEEDS DROP OFF. INTO SATURDAY...RIDGE FROM NORTHERN MEXICO ACROSS THE HEART OF THE STATE TO THE NORTHERN ROCKIES WILL KEEP SKIES CLEAR AND HELP PUSH TEMPERATURES BACK UP TOWARD NORMAL. SURFACE LOW TAKING SHAPE OVER THE LOWER COLORADO RIVER VALLEY WILL START SHIFTING SURFACE FLOW BACK AROUND TO THE SOUTH FOR AN ADVECTIVE PUSH OF SOME WARMER AIR BACK INTO THE STATE. INTO SUNDAY...CLOSED LOW ALOFT OFF THE SOUTHERN CALIFORNIA COAST WILL BACK FLOW TO SOUTHWEST ACROSS NEW MEXICO...AND DEEPENING SURFACE TROUGH OVER ARIZONA WILL ACCELERATE SOUTHERLY FLOW ACROSS THE STATE AT THE SURFACE. FIRST CLOUDS HERALDING A POSSIBLE SHIFT TO SOMETHING MORE SHOWERY WILL SHOW UP OVER SOUTHERN AND EASTERN PARTS OF THE STATE LATE IN THE DAY ON SUNDAY...AS TEMPERATURES CLOSE IN ON SEASONAL NORMS FOR EARLY MAY.. SHY && .AVIATION... VFR CONDITIONS WILL PREVAIL ACROSS NORTHERN AND CENTRAL NEW MEXICO THROUGH THE NEXT 24 HOURS...HOWEVER HIGH WINDS WILL BE A CONCERN...ESPECIALLY ALONG THE CENTRAL MOUNTAIN CHAIN INTO THE EAST CENTRAL AND NORTHEASTERN PLAINS WHERE GUSTS AT OR ABOVE 50 KT WILL BE POSSIBLE. GUSTS UP TO 40 KT WILL BE COMMON ACROSS WESTERN AND CENTRAL AREAS...AS WELL AS THE SOUTHEASTERN PLAINS. EXPECT WINDS TO WEAKEN SUBSTANTIALLY IN MOST AREAS AFTER SUNSET WITH RIDGETOPS REMAINING WINDY THROUGH THURSDAY NIGHT. 52 NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 58 28 64 33 / 0 0 0 0 GALLUP.......................... 58 20 62 23 / 0 0 0 0 GRANTS.......................... 63 22 63 24 / 0 0 0 0 GLENWOOD........................ 74 34 76 34 / 0 0 0 0 CHAMA........................... 46 15 53 20 / 5 0 0 0 LOS ALAMOS...................... 56 26 59 31 / 0 0 0 0 RED RIVER....................... 43 17 49 20 / 5 0 0 0 TAOS............................ 54 22 58 25 / 0 0 0 0 SANTA FE........................ 61 27 62 32 / 0 0 0 0 SANTA FE AIRPORT................ 63 30 63 32 / 0 0 0 0 ESPANOLA........................ 65 28 68 30 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 70 38 67 41 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 72 34 72 35 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 66 35 66 38 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 71 35 73 38 / 0 0 0 0 SOCORRO......................... 78 38 75 36 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 61 29 61 30 / 0 0 0 0 MORIARTY/ESTANCIA............... 67 31 63 31 / 0 0 0 0 CARRIZOZO....................... 76 38 71 37 / 0 0 0 0 RUIDOSO......................... 68 36 64 32 / 0 0 0 0 RATON........................... 60 25 59 28 / 0 0 0 0 LAS VEGAS....................... 63 27 60 28 / 0 0 0 0 ROY............................. 65 34 61 35 / 0 0 0 0 CLAYTON......................... 67 35 61 33 / 0 5 0 0 SANTA ROSA...................... 77 36 71 37 / 0 0 0 0 TUCUMCARI....................... 76 38 67 38 / 0 0 0 0 FORT SUMNER..................... 78 42 73 42 / 0 0 0 0 CLOVIS.......................... 79 40 71 38 / 0 0 0 0 PORTALES........................ 82 40 72 40 / 0 0 0 0 ROSWELL......................... 86 46 79 43 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>109. WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ001>003-008-009-014-015-018>021. HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ004>007-010>013-016-017-026. && SHY/52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 532 AM MDT THU MAY 1 2008 NMZ001>021-026-021200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 532 AM MDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HIGH WIND WARNING IN EFFECT FROM 9 AM MDT THROUGH 8 PM MDT FOR THE CENTRAL MOUNTAIN CHAIN...AND THE ADJACENT HIGHLANDS AND EASTERN PLAINS BROADLY FROM INTERSTATE 40 NORTH. EXPECT DANGEROUS GUSTS TO 65 MPH DEVELOPING THIS AFTERNOON OVER THE WARNED AREA. A WIND ADVISORY IS IN EFFECT FROM 9 AM MDT THROUGH 8 PM MDT FOR ALL OTHER LOCATIONS...WITH GUSTS TO 55 MPH DEVELOPING LOCALLY THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR ALL OF NORTH AND CENTRAL NEW MEXICO FROM 9 AM MDT THROUGH 8 PM MDT FOR STRONG WINDS AND LOW HUMIDITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS FOR THE CENTRAL MOUNTAINS AND THE EASTERN PLAINS ALONG AND SOUTH OF INTERSTATE 40 ON FRIDAY. FOR SATURDAY AND SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FOR MONDAY AND TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOONS EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS AND OKLAHOMA BORDERS. FOR WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT MEASURED WIND SPEEDS...WIND IMPACTS...WIND DAMAGE...OR WILDFIRES THROUGH THIS EVENING. SHY
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85927, 85928, 85929, 85930, 85931, 85932, 85933, 85934.